Hail, Roosevelt
- When
- August 19, 9:00 PM MST
- Where
- Roosevelt County, 3 mi W of Portales
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.183, -103.383
Storms which began during late afternoon in central New Mexico swept into the east central border counties during mid and late evening producing a burst of large hail mainly across Roosevelt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Storms which began during late afternoon in central New Mexico swept into the east central border counties during mid and late evening producing a burst of large hail mainly across Roosevelt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 19, 1:40 PM MST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 240 PM MDT THU AUG 19 2004 .DISCUSSION...STORMS FLARING UP ACROSS CWFA THIS AFTERNOON. LOOKING AT A FEW FEATURES TONIGHT SUCH AS A BROAD TROUGH TRANSLATION AND EMBEDDED VORTICES FOR A FOCUSING MECHANISM AS WELL AS FRONTAL CONVERGENCE TO THE LEE OF THE CENTRAL MOUNTAINS. LATEST SURFACE ANALYSIS HAS THE INITIAL SURFACE FRONT INTO SOUTHEAST NM. WIND PROFILERS ACROSS THE EAST SHOW DECENT DEPTH TO THIS FRONTAL PUSH WITH...GENERALLY 800 TO 700 MB. THUS THIS SETS UP A NICE CONVERGENCE ZONE IN THE MID LEVELS ACROSS THE EAST ALTHOUGH DISCONTINUES. MODELS ALSO DEPICT LOWEST LI/S CORRELATING WITH THIS CONVERGENCE ZONE AND THROW A WEAK TRANSLATING VORT TO BOOT OVERHEAD. LEANING TOWARDS THE MESO ETA SOLUTION VS BULLISH GFS PRECIP SOLUTION FOR THE WEST. GFS HAS HIT ON SOME OF THESE VORT SPIN UPS IN THE PAST BUT DONT BELIEVE IT IS HANDLING THE SPIN UP WELL THIS EVENING PER LATEST RUC ANALYSIS WHICH FAVORS THE MESO ETA. HOWEVER...DUE TO RECENT TRENDS WILL KEEP 30 POPS GOING ACROSS THE WEST FOR THIS EVENING BUT ADDED COVERAGE TO 30 PLUS POPS ACROSS THE EAST PER PREVIOUS DISCUSSION. SOME HEAVY RAINERS EXPECTED THIS EVENING... ALTHOUGH ISOLATED SO CANT RULE OUT THE POSSIBILITY OF PATCHY FOG AND WILL EXPAND THAT MENTION TO THE FOOTHILLS OF THE CENTRAL MOUNTAINS. COOLER POOL WILL ALSO MAKE FOR LOW CLOUD DEVELOPMENT FAVORING THE NORTHEAST HALF AFTER MIDNIGHT OR WHENEVER THE SIGNIFICANT PRECIP ENDS. LITTLE LEARY ABOUT THE GEN UP OF PRECIP PER MESO ETA ACROSS THE NORTHEAST AFTER MIDNIGHT...BELIEVE THAT MAY BE JUST BE A LITTLE OVERDONE BUT NEVER KNOW WITH A VORTICITY TRANSLATION. LAST BUT NOT LEAST...WILL KEEP THE EAST CANYON WINDS GOING FOR THE GAPS ALONG THE CENTRAL MOUNTAIN CHAIN. FEEL THERE WILL BE JUST ENOUGH OF A DENSITY GRADIENT AS WELL AS CONVECTIVE PUSH FROM THE EAST TO PRODUCE ONE... ALBEIT WEAK AND SHORT IN DURATION. LOW CLOUDS EXPECTED TO THIN OUT ACROSS THE EASTERN PLAINS AS THE FRIDAY MORNING PROGRESSES AND LOOKS LIKE ANOTHER ONE OF THOSE DAYS WHICH FAVORS THE CENTRAL MOUNTAINS AND ADJACENT LEE PLAINS TO THE EAST. EASTERN AREAS HOWEVER...WILL PROBABLY BE SLOW TO GET GOING... MORE LIKE LATER AFTERNOON DUE TO THE DIMINISHING LOW CLOUDS. WIND PROFILE SUGGESTS ANOTHER CONVERGENCE/UPSLOPE AREA SETTING UP ALONG THE FOOTHILLS OF THE CENTRAL MOUNTAINS AND PROGRESSING EASTWARD AS THE DAY AND CONVECTION PROGRESSES. STEERING FLOW EXPECTED TO BE MORE NORTHWESTERLY VS WESTERLY SEEN TODAY THUS EXPECT THE NORMAL WESTERN MOUNTAINS SUSPECTS TO FLARE UP FIRST SUCH AS CHUSKAS...ZUNIS AND JEMEZ MOUNTAINS AS LAPSE RATES STEEPEN CWFA WIDE. ALSO EXPECT THE STORMS TO DEVELOP NICELY OVER THE SANGRES...MAINLY EAST SLOPES AND HIGH RIDGES AND EVENTUALLY MOVE OFF INTO THE PLAINS. ADJUSTED POP COVERAGE TO INDICATE THIS AS WELL AS 30 AND 40 POPS ALONG THE EXPECTED CONVERGENCE ZONE BETWEEN RATON...SANTA ROSA AND DUNKEN. EXPECT THE THUNDERSTORM LINE THAT FORMS TO SLOWLY WEAKEN AS THE EVENING PROGRESSES WITH THE LOSS OF INSTABILITY ALTHOUGH WEAK VORTICITY RIPPLES WILL BE THE WILDCARD UNDER THE NORTHWEST FLOW. SINCE STEERING FLOW WILL BE MODERATE...STILL EXPECT THE THREAT FOR SOME ISOLATED HEAVY RAINERS AND FLS STATEMENTS. MODEL RH FORECASTS AT 850 MB SUGGEST MORE LOW CLOUDS AND PERHAPS PATCHY FOG FOR THE EASTERN PLAINS FRIDAY NIGHT. LOOKS TO BE MORE EXPANSIVE THAN TONIGHTS DECK. ALSO KEPT THE LIGHT EAST CANYON GAP WINDS FOR FRIDAY NIGHT AS WELL HOWEVER BE VERY DEPENDENT ON CONVECTION AS COOLER AIR MASS DIFFUSES. SATURDAY LOOKS TO BE THE TRANSITION DAY AS THE RIDGE WILL SLOWLY TRY TO BUILD FROM THE SOUTH. STILL LOOKING AT SOME WEAK VORT RIPPLES AS MODERATE WEST TO NORTHWEST FLOW REMAINS OVER THE STATE. KEPT WITH THE INTENTION THAT THE NORTH CENTRAL MOUNTAINS HAVE THE BEST CHANCE TO SEE THESE FOCUSING VORTS AND ADDED 30 POPS TO PORTIONS OF THE FAR EASTERN PLAINS PER WEAK CONVERGENCE SET UP WHICH IS EXPECTED ALONG THE TX...NM BORDER. LAPSE RATES ALSO CONTINUE TO RISE AND AREAS ELSEWHERE WILL SEE A RECYCLING OF SHOWERS AND THUNDERSTORMS ALTHOUGH ISOLATED. KEPT THE TREND OF KEEPING SUNDAY MORE ISOLATED IN COVERAGE LATEST GFS CONTINUES TO PROVIDE INCREASED RIDGING OVER THE STATE. THE REST OF THE EXTENDED LOOKS TO BE QUITE MUDDLED AND INTERESTING AT THE SAME TIME. ECMWF AND GFS SHARE SIMILAR TRAITS TO THEIR OVERALL FLOW SOLUTIONS ALTHOUGH ECWMF DEEPER AND LESS PROGRESSIVE WITH THE BUCKLING OF A SIGNIFICANT NORTHERN JET STREAM WHILE GFS QUICKER AND FLATTER WITH THE FLOW. THUS KEPT WITH THE ISOLATED POP COVERAGE AND MODERATE WEST TO SOUTHWEST WINDS. WITH FLAT RIDGY TYPE PATTERN OVER NEW MEXICO HAVE TO FIGURE SOME MOISTURE WILL TRY TO LEAK IN FROM THE SOUTH AT SOME POINT BUT WHEN. STAY TUNED. JBW && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 057/083 057/085 056 50311 GALLUP.................... 051/080 050/082 050 50321 GRANTS.................... 050/081 050/080 051 50321 GLENWOOD.................. 056/088 055/088 056 50211 CHAMA..................... 043/073 041/074 042 50322 LOS ALAMOS................ 051/076 051/078 052 50321 RED RIVER................. 038/069 036/068 038 50322 TAOS...................... 046/076 043/078 045 50322 SANTA FE.................. 050/077 050/078 051 50322 SANTA FE AIRPORT.......... 052/080 052/081 053 50322 ESPANOLA.................. 053/082 053/083 054 50321 ALBUQUERQUE HEIGHTS....... 061/084 062/085 064 50211 ALBUQUERQUE VALLEY........ 056/084 057/086 060 50311 ALBUQUERQUE FOOTHILLS..... 058/082 059/082 060 50211 ALBUQUERQUE WEST MESA..... 061/085 062/085 063 50311 SOCORRO................... 062/085 061/090 062 50211 SANDIA PARK/CEDAR CREST... 051/078 051/078 052 50212 MORIARTY/ESTANCIA......... 047/080 047/081 051 50322 CARRIZOZO................. 059/084 058/088 059 50212 RUIDOSO................... 053/077 051/080 052 50322 RATON..................... 047/073 048/078 048 50434 LAS VEGAS................. 048/074 049/078 049 50444 ROY....................... 050/072 052/082 053 50434 CLAYTON................... 052/075 054/083 058 50422 SANTA ROSA................ 055/080 056/087 057 50443 TUCUMCARI................. 058/080 059/089 062 50423 FORT SUMNER............... 057/081 058/089 059 50423 CLOVIS.................... 059/081 059/088 063 50422 PORTALES.................. 060/082 060/089 064 50422 ROSWELL................... 064/088 063/092 065 50423 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 50
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU AUG 19 2004 CORRECTED DAYS OF THE WEEK LISTED FOR DAYS TWO THROUGH SEVEN NMZ001>021-026-201200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY LATE THIS AFTERNOON AND EARLY THIS EVENING...AN ISOLATED THUNDERSTORM IN THE EAST MAY APPROACH SEVERE LIMITS AND PRODUCE MINOR FLOODING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 611 PM MDT THU AUG 19 2004 NMZ012-200100- CONCHAS LAKE/GUADALUPE COUNTY- 611 PM MDT THU AUG 19 2004 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN GUADALUPE AND EASTERN SAN MIGUEL COUNTIES.... A LINE OF STRONG THUNDERSTORMS WILL BE APPROACHING THE CONCHAS LAKE VICINITY AND EXTEND SOUTHWEST TO NEWKIRK AND INTERSTATE 40. THIS LINE HAS THE POTENTIAL TO PRODUCE WIND GUSTS NEAR 50 MPH...HAIL UP TO 1/2 INCH AND TORRENTIAL RAIN. THE LINE IS MOVING EAST AT 25 MPH. VISIBILITIES COULD BE REDUCED TO LESS THEN ONE MILE AND POSSIBLY LESS THAN 1/2 MILE IN THE WIND AND RAIN. THE LINE WILL BE MOVING INTO THE CONCHAS LAKE AND NEWKIRK VICINITIES BETWEEN 615 PM AND 645 PM. SOME FLOODING OF ROADWAYS AND LOW WATER CROSSING ARE POSSIBLE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL NEWKIRK 35.07N 104.26W
08/19/2004 0.88 INCH GUADALUPE NM PUBLIC
&&
46/DPORTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
634 PM MDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 N NEWKIRK 35.06N 104.26W
08/19/2004 0.75 INCH GUADALUPE NM TRAINED SPOTTER
&&
46/DPORTERThe national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418699, 5418700, 5418701, 5418702.